Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Lake Charles, LA

April 3, 2018Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 3, 2018, 5:38 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 5:38 PM CDT (22:38 UTC)
Expired
Apr 3, 2018, 6:45 PM CDT
In force
67 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 24 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS54 KLCH 032238
SVRLCH
LAC079-115-032345-
/O.NEW.KLCH.SV.W.0011.180403T2238Z-180403T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
538 PM CDT TUE APR 3 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Western Rapides Parish in central Louisiana...
  Northern Vernon Parish in west central Louisiana...

* Until 645 PM CDT

* At 537 PM CDT, a severe thunderstorm was located near Hornbeck, or
  10 miles northwest of Anacoco, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Alexandria, Leesville, Glenmora, Boyce, Anacoco, Alexandria
  International Airport, Slagle, Hineston, Lena, Fort Polk, New
  Llano, Hornbeck, Timber Trails, Hutton, Flatwoods, Otis, Elmer,
  Kurthwood, Sieper and Lacamp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
      3140 9267 3139 9266 3143 9242 3097 9256
      3114 9355 3128 9349 3128 9344 3136 9339
      3137 9303 3135 9295 3137 9295 3137 9292
      3139 9291 3139 9289 3151 9273
TIME...MOT...LOC 2237Z 277DEG 33KT 3138 9344 

HAIL...0.75IN
WIND...60MPH
 
$$

RACKLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:25 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 3:25 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
325 PM CDT Tue Apr 3 2018

.DISCUSSION...
Wx map shows cold front over N TX & SE OK this afternoon. Ahead of
the front shows a tight pressure gradient with fairly brisk southerly
winds this afternoon. Expecting winds to diminish by late this
afternoon into early evening as the frontal trough approaches.
Radar showing thunderstorms continuing over C and NE TX.

Latest HRRR guidance continuing the timing and structure of the
thunderstorms to enter our area of SE TX by 4-5 PM this afternoon
with this initial batch of thunderstorms ahead of the front. Once
this area moves east, another area of thunderstorms will likely
develop along and just ahead of the cold front, which will spread
southeast across our area by late this evening into the early
morning hours. This next area of convection is expected to be a
more organized line of strong to possibly severe thunderstorms
developing along or just ahead of the cold front. SPC continuing
slight risk of severe thunderstorms for entire area. With this,
all modes of severe will be possible from a blend of QLCS features
(LEWPs/bows), embedded supercells, and perhaps a few discrete to
semi-discrete supercells ahead of the main line.

The front should be moving through the region between midnight and
daybreak, with light stratiform rain lingering a few hours behind
the front as it continues south. Cooler and much drier air will
follow along with clearing skies by late Wednesday morning across
the area. This will set up for a fairly nice afternoon. Only
concern with this will be the northerly winds around 15-20 mph
with RH values around 30% could pose a enhanced fire danger,
however, with the expected rainfall, the vegetation should be
sufficiently damp.

The coolest morning will be Thursday, with lows near 40 across C
LA, to lower/mid 40s elsewhere. By the afternoon, the surface high
will have moved east, with a southeast return flow already in
place by late morning into the afternoon.

Quick changing weather pattern continues this week with the next
strong cold front bringing a significant shot of precipitation by
late Friday into early Saturday. A bit early in the game for
specifics in severe, but SPC has Day 4 area across NE TX
outlooked in 15% hatching. This front will be followed by cooler
air similar to Thursday.

DML

&&

.MARINE...
Southerly flow ahead of a cold front will diminish a bit this
evening, followed by strong offshore flow after midnight once the
cold front moves south. The front is expected to bring numerous
showers and strong thunderstorms this evening into the early
morning hours. A small craft advisory is in effect for most of
the day Wednesday. Northerly winds behind the frontal boundary
will tapper off by Wednesday evening as surface high pressure
ridge approaches from the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  49  66  42  73 /  90  10   0  10
LCH  56  71  47  75 /  90  10   0  10
LFT  55  69  46  74 /  90  10   0  10
BPT  55  72  50  74 /  90  10   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 1 AM to 5 PM CDT Wednesday for GMZ450-
     452-455-470-472-475.

     Small Craft Advisory for winds from 1 AM to 5 PM CDT Wednesday
     for GMZ430-432-435.

&&

PUBLIC...08
Hazardous weather outlook, Apr 3, 3:36 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
336 PM CDT Tue Apr 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
042100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
336 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
A cold front will move across the region late tonight and early
Wednesday. Showers and thunderstorms will continue to develop late
this afternoon across interior southeast Texas and spread east
and southeast through Louisiana overnight. A few severe storms
will be possible along and just ahead of the cold front. The main
threats with this line will be large hail, damaging winds, and
isolated tornadoes. Frequent bursts of cloud to ground lightning
will accompany the strongest storms.

River flooding continues across parts of the area. Please consult
the latest river forecasts and warnings for more specific information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
High pressure will filter into the region Wednesday, with much
cooler and drier conditions through early Thursday. Another strong
cold front will move across the region late Friday night into
early Saturday morning, bringing numerous showers and
thunderstorms, followed by cooler and drier air for late Saturday
night into Sunday. No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into early Wednesday
morning.

GMZ430-432-435-450-452-455-470-472-475-042100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
336 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A cold front will move across the coastal waters overnight,
bringing numerous showers and thunderstorms, followed by strong
offshore winds. A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong offshore flow will taper off by Wednesday afternoon and
evening, followed by a return to onshore flow by Thursday and
Friday. Another strong cold front will move across the coastal
waters late Friday night into early Saturday morning, bringing
numerous showers and thunderstorms, followed by strong offshore
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into early Wednesday
morning.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:47 AM CDTSmall Craft AdvisoryLCH41 hr
Apr 3, 4:47 AM CDTSmall Craft Advisory for WindsLCH34 hr
Apr 3, 5:21 PM CDTRiver Flood WarningLCHCalcasieu24 hr
Apr 3, 6:48 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon57 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.